Alert archive / Maine / Tornado Warnings in 2004

Tornado Warning 1, NWS Gray, ME

August 20, 2004York County, Maine

NWS Gray, ME issued this tornado warning at Aug 20, 2004, 4:05 PM EDT for York County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 4:05 PM EDT (20:05 UTC)
Expired
Aug 20, 2004, 4:30 PM EDT
In force
25 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County York County, ME

The radar

The Portland,ME radar (KGYX), 67 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KGYX 202005
TORGYX
MEC031-202030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAY ME
404 PM EDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL YORK COUNTY IN SOUTHWEST MAINE

* UNTIL 430 PM EDT

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 6 MILES NORTH OF SOUTH BERWICK.    

* THE TORNADO IS EXPECTED TO BE NEAR...
  WELLS AT 410 PM EDT
  5 MILES SOUTH OF KENNEBUNK AT 415 PM EDT
  
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT A TORNADO OR WIND DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR SOUTHERN NEW HAMPSHIRE.

LAT...LON 4340 7081 4322 7082 4318 7012 4341 7010

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Aug 20, 3:08 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 20, 3:08 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
308 PM EDT FRI AUG 20 2004

.SHORT TERM (TONIGHT AND TOMORROW)...LOW PRES WILL MOVE NE ALONG AN
OLD BOUNDARY TONIGHT SPREADING RAIN OVER THE FCST AREA TONIGHT.
UNTIL THEN ATMOSPHERE HAS DESTABILIZED RAPIDLY THIS PM WITH THE
AFTN HEATING. VERY WARM AND HUMID AIR OVER SRN AREAS THIS AFTN
COMBINE WITH DYING FRONT CAUSING A FEW FEISTY TSRA IN SRN NH. DON/T
EXPECT SVR WX N OF A PWM TO LEB LINE. AFTER SUNSET EXPECT THIS
ACTIVITY TO DISSIPATE. LOW PRES MOVES NE TONIGHT WITH SOME MOD TO
HEAVY RAIN FOR A TIME. ETA AND GFS HAVE MOVED THE HIGHEST PRECIP
VALUSE FURTHER SE. HAVE GONE WITH CATEGORICAL POPS LATE TONIGHT AND
SAT MORN. CLRG SKIES SAT AFTN.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
COLD FRONT PUSHES OFFSHORE SATURDAY EVENING AS HIGH PRESSURE BUILDS
IN FROM THE WEST. CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPS TO
DROP OFF QUICKLY WITH AREAS OF FOG LIKELY BY MORNING.

BEAUTIFUL DAY ON SUNDAY WITH SUNNY SKIES AND LIGHT WINDS.
TEMPERATURES AT OF SLIGHTLY BELOW NORMAL. SKIES REMAIN CLEAR
THROUGH SUNDAY NIGHT AS A WEAK COLD FRONT APPROACHES FROM THE
WEST.

CLOUDS INCREASE IN NORTHERN ZONES ON MONDAY AS THE COLD FRONT SWINGS
INTO NORTHERN NEW ENGLAND. HAVE INTRODUCED CHANCE POPS TO MOUNTAIN
ZONES IN MAINE AND NEW HAMPSHIRE AND CARRY THOSE POPS INTO THE
EVENING HOURS. DONT SEE PRECIP MAKING IT MUCH FARTHER SOUTH AT THIS
TIME. FRONT MOVES OFFSHORE MONDAY NIGHT AND SKIES CLEAR FROM NORTH TO
SOUTH.

TUESDAY THROUGH THURSDAY WILL SEE A GRADUAL WARMING TREND AS HEIGHTS
BUILD OVER THE NORTHEAST. EXPECTING MID TO UPPER 80S BY THURSDAY IN
WARMER SOUTHERN ZONES.

00Z GFS HINTING AT SOME OVER-RUNNING ACTIVITY FOR THE END OF THE
WEEK. HAVE GONE WITH LOW CHANCE POPS FOR THURSDAY NIGHT AND
FRIDAY.

&&

.AVIATION...EXPECT MVFR AND IFR IN -TSRA IN SRN AREAS THIS AFTN ERLY
EVE. THEN DONE TO IFR FOR LATE TONIGHT AND SAT MORN IN RAIN AND FOG.

&&

.MARINE...EXPECT WINDS AND SEAS TO INCREASE AS LOW PRES MOVES NE
TONIGHT. WILL NEED SCA FOR SEAS AND MAY APPROACH WINDS OF 25 KTS FOR
A TIME ERLY SAT AFTN AS SFC LOW LIFTS NE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SCA FOR SEAS.
NH...SVR THUNDERSTORM WATCH NHZ007>010-013-014.
  SCA FOR SEAS.
Hazardous weather outlook, Aug 20, 3:35 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
335 AM EDT FRI AUG 20 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-210734-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
335 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 20, 2:04 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
204 PM EDT FRI AUG 20 2004

MEZ018-023-NHZ006-008>010-013-014-201902-
BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME-
INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-
SOUTHERN CARROLL NH-STRAFFORD NH-
204 PM EDT FRI AUG 20 2004
AT 2 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY
MAINE...INDICATED THUNDERSTORMS OVER SOUTHERN NEW HAMPSHIRE.
THE STRONGEST STORMS WERE JUST ENTERING HILLSBOROUGH COUNTY
FROM MASSACHUESSETS AND ARE MOVING EAST AT 25 MPH AND WILL
MOVE INTO PORTIONS OF SOUTHERN ROCKINGHAM COUNTY BETWEEN 230
AND 245 PM.  OTHER THUNDERSTORM ACTIVITY WAS ALSO LOCATED
OVER EASTERN MERRIMACK COUNTY AND WILL MOVE ACROSS MERRIMACK
COUNTY INTO BELKNAP COUNTY BY 230 PM. ALSO...THUNDERSTORM
ACTIVITY OVER EASTERN ROCKINGHAM COUNTY AND STRAFFORD COUNTY
WILL MOVE INTO SOUTHERN YORK COUNTY OF MAINE DURING THE NEXT
HOUR.

THESE STORMS CONTAIN HEAVY DOWNPOURS AND FREQUENT DANGEROUS
LIGHTNING.  THEY MAY ALSO CONTAIN STRONG GUSTY WINDS AND HAIL.

THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO
SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER.
BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF
DARKENING SKIES.
Special weather statement, Aug 20, 2:47 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
247 PM EDT FRI AUG 20 2004

MEZ018-023-NHZ008>010-013-014-201946-
BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME-
INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-STRAFFORD NH-
247 PM EDT FRI AUG 20 2004
AT 245 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER
SOUTHERN NEW HAMPSHIRE AS WELL AS NORTHERN MASSACHUSETTS.

THE STRONGEST ACTIVITY IS LOCATED OVER WORCESTER COUNTY
MASSACHUSETTS AND IS MOVING EAST AT 25 TO 30 MPH.  THE HEAVIEST
OF THIS ACTIVITY SHOULD STAY SOUTH OF NEW HAMPSHIRE...THOUGH
PORTIONS OF THIS STORM WILL MOVE ACROSS SOUTHERNMOST HILLSBOROUGH
COUNTY DURING THE NEXT HOUR. ELSEWHERE IN NEW HAMPSHIRE...
SHOWERS AND THUNDERSTORMS ARE OVER THE SULLIVAN MERRIMACK
COUNTY LINE AND MOVING EAST AT 20 TO 25 MPH AND WILL MOVE INTO
BELKNAP COUNTY DURING THE NEXT HOUR.  ANOTHER STORM IS LOCATED
OVER EASTERN ROCKINGHAM COUNTY AND WILL MOVE ACROSS SOUTHERN
YORK COUNTY MAINE DURING THE NEXT HOUR.

THESE STORMS CONTAIN HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.
THEY MAY CONTAIN GUSTY WINDS AND SOME HAIL.

THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO
SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER.  BOATERS
SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING
SKIES.
Special weather statement, Aug 20, 3:23 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT FRI AUG 20 2004

MEZ018-023-NHZ006-008>010-013-014-202022-
BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME-
INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-
SOUTHERN CARROLL NH-STRAFFORD NH-
323 PM EDT FRI AUG 20 2004
AT 320 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER
SOUTHERN NEW HAMPSHIRE AND SOUTHERNMOST MAINE.

THE STRONGEST ACTIVITY REMAINS JUST SOUTH OF THE MASSACHUSETTS
NEW HAMPSHIRE BORDER AT THIS TIME...THOUGH SOME PORTIONS OF THIS
ACTIVITY IS MOVING ACROSS SOUTHERN HILLSBOROUGH AND ROCKINGHAM
COUNTIES IN NEW HAMPSHIRE.  THIS ACTIVITY IS MOVING EAST AT 25
MPH.

OTHER SHOWER AND THUNDERSTORM ACTIVITY NOW EXTENDS FROM CENTRAL
YORK COUNTIES IN MAINE SOUTHWESTWARD INTO STRAFFORD COUNTY
NEW HAMPSHIRE.  THIS ACTIVITY WILL MOVE ACROSS YORK COUNTY
MAINE DURING THE NEXT HOUR.

THESE STORMS ARE PRODUCING HEAVY DOWNPOURS...DANGEROUS LIGHTNING
AND SOME HAIL. THEY ALSO MAY CONTAIN GUSTY WINDS.

THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO
SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER.  BOATERS
SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING
SKIES.

Nearby

Tornado Warnings in Maine, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.